Alert archive / Florida / Coastal Flood Statements in 2023

Coastal Flood Statement 13, NWS Key West, FL

October 5, 2023Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 5, 2023, 3:55 AM EDT for Monroe County, Florida. It was in force for 67 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 2023, 3:55 AM EDT (07:55 UTC)
Expired
Oct 7, 2023, 11:17 PM EDT
In force
67 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 7.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2023-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2023-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

040 
WHUS42 KKEY 050755
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
355 AM EDT Thu Oct 5 2023

FLZ078-052100-
/O.CAN.KKEY.CF.Y.0005.000000T0000Z-231005T1100Z/
/O.NEW.KKEY.CF.S.0013.231005T0755Z-231005T2100Z/
Monroe Lower Keys-
355 AM EDT Thu Oct 5 2023

...COASTAL FLOOD STATEMENT IN EFFECT THROUGH THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IS CANCELLED...

* WHAT...Minor saltwater flooding.

* WHERE...Lower Florida Keys.

* WHEN...Through this afternoon.

* IMPACTS...Minor saltwater flooding of low elevation streets and
  lots is likely. Some storm drains will overflow, and some
  seawalls and docks will be overtopped. Boaters can expect less
  clearance under fixed bridges. Motorists should remember that
  persistent puddles around the times of high tide are almost
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

FLZ076-077-052100-
/O.EXT.KKEY.CF.Y.0005.000000T0000Z-231005T2100Z/
Monroe Upper Keys-Monroe Middle Keys-
355 AM EDT Thu Oct 5 2023

...COASTAL FLOOD ADVISORY NOW IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WHAT...Saltwater flooding, especially around the times of high 
  tide.

* WHERE...Upper and Middle Florida Keys.

* WHEN...Until 5 PM EDT this afternoon, but especially during the
  predawn high tide.

* IMPACTS...Saltwater flooding of low elevation streets and lots 
  is expected. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

JAM
6 follow-up statements
693 
WHUS42 KKEY 051956
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
356 PM EDT Thu Oct 5 2023

FLZ077-060900-
/O.CAN.KKEY.CF.Y.0005.000000T0000Z-231005T2100Z/
/O.EXB.KKEY.CF.S.0013.000000T0000Z-231006T0900Z/
Monroe Middle Keys-
356 PM EDT Thu Oct 5 2023

...COASTAL FLOOD STATEMENT IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD ADVISORY IS CANCELLED...

* WHAT...Minor saltwater flooding.

* WHERE...Middle Florida Keys.

* WHEN...Through late tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

FLZ076-060900-
/O.EXT.KKEY.CF.Y.0005.000000T0000Z-231006T0900Z/
Monroe Upper Keys-
356 PM EDT Thu Oct 5 2023

...COASTAL FLOOD ADVISORY NOW IN EFFECT UNTIL 5 AM EDT FRIDAY...

* WHAT...Saltwater flooding, especially around the times of high 
  tide.

* WHERE...Upper and Middle Florida Keys.

* WHEN...Until 5 AM EDT Friday.

* IMPACTS...Saltwater flooding of low elevation streets and lots 
  is expected. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

FLZ078-060900-
/O.EXT.KKEY.CF.S.0013.000000T0000Z-231006T0900Z/
Monroe Lower Keys-
356 PM EDT Thu Oct 5 2023

...COASTAL FLOOD STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT...

* WHAT...Minor saltwater flooding.

* WHERE...Lower Florida Keys.

* WHEN...Through late tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets and
  lots is likely. Some storm drains will overflow, and some
  seawalls and docks will be overtopped. Boaters can expect less
  clearance under fixed bridges. Motorists should remember that
  persistent puddles around the times of high tide are almost
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

NB
320 
WHUS42 KKEY 060759
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
359 AM EDT Fri Oct 6 2023

FLZ076-061600-
/O.EXT.KKEY.CF.Y.0005.000000T0000Z-231006T1600Z/
Monroe Upper Keys-
359 AM EDT Fri Oct 6 2023

...COASTAL FLOOD ADVISORY NOW IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Saltwater flooding.

* WHERE...Upper Florida Keys, mainly on the Bay side. 

* WHEN...Until noon EDT today.

* IMPACTS...Saltwater flooding of low elevation streets and lots 
  is expected. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

FLZ077-078-061600-
/O.EXT.KKEY.CF.S.0013.000000T0000Z-231006T1600Z/
Monroe Middle Keys-Monroe Lower Keys-
359 AM EDT Fri Oct 6 2023

...COASTAL FLOOD STATEMENT NOW IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Minor saltwater flooding, especially during the predawn
  high tide.

* WHERE...Lower and Middle Florida Keys.

* WHEN...Until noon EDT today.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
297 
WHUS42 KKEY 061443
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1043 AM EDT Fri Oct 6 2023

FLZ076-071300-
/O.EXT.KKEY.CF.Y.0005.000000T0000Z-231007T1300Z/
Monroe Upper Keys-
1043 AM EDT Fri Oct 6 2023

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT...

* WHAT...Saltwater flooding.

* WHERE...Upper Florida Keys, mainly on the Bay side.

* WHEN...Through Saturday morning with very little relief at the
  low tide.

* IMPACTS...Saltwater flooding of low elevation streets and lots 
  is expected. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

FLZ077-078-071300-
/O.EXT.KKEY.CF.S.0013.000000T0000Z-231007T1300Z/
Monroe Middle Keys-Monroe Lower Keys-
1043 AM EDT Fri Oct 6 2023

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT...

* WHAT...Minor saltwater flooding.

* WHERE...Lower and Middle Florida Keys.

* WHEN..Through Saturday morning, but especially around the 
  predawn to sunrise high tide.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

MJV
070 
WHUS42 KKEY 071248
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
848 AM EDT Sat Oct 7 2023

FLZ076-080100-
/O.CAN.KKEY.CF.Y.0005.000000T0000Z-231007T1300Z/
/O.EXB.KKEY.CF.S.0013.000000T0000Z-231008T1300Z/
Monroe Upper Keys-
848 AM EDT Sat Oct 7 2023

...COASTAL FLOOD STATEMENT IN EFFECT THROUGH SUNDAY MORNING...
...COASTAL FLOOD ADVISORY IS CANCELLED...

* WHAT...Minor saltwater flooding.

* WHERE...Bayside communities of the Upper Keys.

* WHEN...Through Sunday morning.

* WHEN..Through Sunday morning with very little relief during low
  tide.

* IMPACTS...Minor saltwater flooding of low elevation streets and
  lots is likely. Some storm drains will overflow, and some
  seawalls and docks will be overtopped. Boaters can expect less
  clearance under fixed bridges. Motorists should remember that
  persistent puddles around the times of high tide are almost
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

FLZ077-078-080100-
/O.EXT.KKEY.CF.S.0013.000000T0000Z-231008T1300Z/
Monroe Middle Keys-Monroe Lower Keys-
848 AM EDT Sat Oct 7 2023

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT...

* WHAT...Minor saltwater flooding.

* WHERE...Lower and Middle Keys.

* WHEN...Through Sunday morning.

* WHEN..Through Sunday morning, but especially during the morning
  high tides.

* IMPACTS...Minor saltwater flooding of low elevation streets and
  lots is likely. Some storm drains will overflow, and some
  seawalls and docks will be overtopped. Boaters can expect less
  clearance under fixed bridges. Motorists should remember that
  persistent puddles around the times of high tide are almost
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

CLR
057 
WHUS42 KKEY 080253
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1053 PM EDT Sat Oct 7 2023

FLZ077-078-080400-
/O.CAN.KKEY.CF.S.0013.000000T0000Z-231008T1300Z/
Monroe Middle Keys-Monroe Lower Keys-
1053 PM EDT Sat Oct 7 2023

...COASTAL FLOOD STATEMENT IS CANCELLED...

* WHAT...Minor saltwater flooding.

* WHERE...Middle and Lower Florida Keys.

&&

$$

FLZ076-081100-
/O.CON.KKEY.CF.S.0013.000000T0000Z-231008T1300Z/
Monroe Upper Keys-
1053 PM EDT Sat Oct 7 2023

...COASTAL FLOOD STATEMENT REMAINS IN EFFECT...

* WHAT...Minor saltwater flooding.

* WHERE...Bayside communities of the Upper Keys.

* WHEN...Through Sunday morning.

* WHEN..Through Sunday morning with very little relief during 
  low tide.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
265 
WHUS42 KKEY 080317
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1117 PM EDT Sat Oct 7 2023

FLZ076-082100-
/O.CAN.KKEY.CF.S.0013.000000T0000Z-231008T1300Z/
/O.NEW.KKEY.CF.Y.0006.231008T0317Z-231008T2100Z/
Monroe Upper Keys-
1117 PM EDT Sat Oct 7 2023

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 PM EDT SUNDAY...
...COASTAL FLOOD STATEMENT IS CANCELLED...

* WHAT...Saltwater flooding.

* WHERE...Upper Florida Keys.

* WHEN...Until 5 PM EDT Sunday.

* WHEN..Through Sunday morning with very little relief during 
  low tide.

* IMPACTS...Saltwater flooding of low elevation streets and lots 
  is expected. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

$$

FLZ077-082100-
/O.NEW.KKEY.CF.S.0014.231008T0317Z-231008T2100Z/
Monroe Middle Keys-
1117 PM EDT Sat Oct 7 2023

...COASTAL FLOOD STATEMENT IN EFFECT THROUGH SUNDAY AFTERNOON...

* WHAT...Minor saltwater flooding.

* WHERE...Middle Florida Keys.

* WHEN...Through Sunday afternoon, especially during times of high
  tide.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 4, 10:33 PM EDT, 5 hours 22 minutes earlier.

Area forecast discussion, Oct 4, 10:33 PM EDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1033 PM EDT Wed Oct 4 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 1030 PM EDT Wed Oct 4 2023

Currently - A substantial surface through lower level ridge is
situated over the Atlantic States. This ridge is producing
moderate east northeasterly breezes across the Keys and
surrounding waters this evening. The combination of the ridge and
a mid through upper level trough off the southeast Atlantic coast
is contributing to drier lower through mid level air across our
broader region. This evenings sounding indicated limited CAPE,
poor lower level instability, and considerable dry air above 850
mb. As a result, very little in the way of convective activity has
been present near the Keys through the evening, with all activity
relegated to maritime boundaries far to the south and old sea
breeze outflows on our deep gulf waters.

Short Term Update - Little change in the mesoscale and synoptic
scale setup is expected in the Keys. The Keys will remain under
the influence of the descending branch of the trough aloft and
surface ridging will remain anchored to our north. As a result,
rain chances will remain slim and thunder chances just about nil.
The healthy flow will keep overnight lows from falling much
further and should bottom out near 80. Dew point temperatures
will remain in the lower 70s.

&&

.MARINE...
Issued at 1030 PM EDT Wed Oct 4 2023

A ridge across the Atlantic and Gulf coast states will maintain
moderate northeast to easterly breezes across the Keys and
surrounding waters. No changes planned for the evening marine
update.

&&

.AVIATION...
(00Z TAFS)
Issued at 1030 PM EDT Wed Oct 4 2023

VFR conditions expected to prevail at the island terminals
overnight. Surface winds will be gentle out of the east
northeast.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory for FLZ076>078.
GM...None.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....11
Data Acquisition.....JPR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 4, 5:00 AM EDT, 22 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
500 AM EDT Wed Oct 4 2023

FLZ076>078-GMZ031>035-042>044-052>055-072>075-050900-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
500 AM EDT Wed Oct 4 2023

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

Tides remain elevated along the Keys and minor coastal flooding
is possible in low lying areas, particularly around the hours of
high tide.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated thunderstorms will be possible mainly Saturday night
through Tuesday. The primary thunderstorm hazards will be cloud
to surface lightning strikes, along with gusty winds.

Tides are expected to remain elevated along the Keys and minor
coastal flooding is possible in low lying areas, particularly
around the hours of high tide through at least Thursday.

Atmospheric conditions will be marginally favorable for
waterspouts primarily Thursday through Saturday during the late
morning and afternoon hours. Waterspouts tend to form beneath
lines of building cumulus clouds, just at the hint of rain.
Waterspouts can easily flip boats, and should be avoided always.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JAM

Nearby

Coastal Flood Statements in Florida, 2023Every coastal flood statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.